Earlier this year, the Food and Drug Administration (FDA) released a Safety Alert indicating that the benefits do not outweigh the risks when more than 325 mg of acetaminophen is taken per dose. This can also be interpreted to mean that if, for example, you are taking acetaminophen at home in 100 mg tablets, you should take care not to exceed the recommended dosage or the recommended time limits. Although acetaminophen has long been considered a “safe” drug, serious risks of liver failure and death do apply.
Here’s an excerpt from the Safety Alert. But please, do read the whole thing.
In January 2011 FDA asked manufacturers of prescription combination drug products containing acetaminophen to limit the amount of acetaminophen to no more than 325 mg in each tablet or capsule by January 14, 2014. FDA requested this action to protect consumers from the risk of severe liver damage which can result from taking too much acetaminophen. This category of prescription drugs combines acetaminophen with another ingredient intended to treat pain (most often an opioid), and these products are commonly prescribed to consumers for pain, such as pain from acute injuries, post-operative pain, or pain following dental procedures.
Acetaminophen is also widely used as an over-the-counter (OTC) pain and fever medication, and is often combined with other ingredients, such as cough and cold ingredients. FDA will address OTC acetaminophen products in another regulatory action. Many consumers are often unaware that many products (both prescription and OTC) contain acetaminophen, making it easy to accidentally take too much.
More than half of manufacturers have voluntarily complied with the FDA request. However, some prescription combination drug products containing more than 325 mg of acetaminophen per dosage unit remain available.